Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Caribou, ME

July 17, 2017Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 17, 2017, 12:39 PM EDT for Penobscot County, Maine. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 12:39 PM EDT (16:39 UTC)
Expired
Jul 17, 2017, 1:15 PM EDT
In force
36 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 66 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 12:52 PM EDTTSTM WND DMG5 Wnw Shin Pond, MEONE LARGE TREE AND SEVERAL SMALL TREES DOWN. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 4.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS51 KCAR 171639
SVRCAR
MEC019-171715-
/O.NEW.KCAR.SV.W.0019.170717T1639Z-170717T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
1239 PM EDT MON JUL 17 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  North central Penobscot County in east central Maine...

* Until 115 PM EDT

* At 1237 PM EDT, a severe thunderstorm was located 2 miles 
  southeast of the north entrance to Baxter State Park, or 16 miles 
  northwest of Patten, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* This severe thunderstorm will be near, 
  Mount Chase and Shin Pond around 115 PM EDT. 

This storm is also showing signs of rotation and severe 
thunderstorms have the capability to produce tornadoes with little 
or no warning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4605 6877 4616 6876 4616 6850 4601 6852
TIME...MOT...LOC 1637Z 274DEG 11KT 4612 6874 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Foisy
1 follow-up statement
152 
WWUS51 KCAR 171702
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
102 PM EDT MON JUL 17 2017

MEC019-171715-
/O.CON.KCAR.SV.W.0019.000000T0000Z-170717T1715Z/
Penobscot ME-
102 PM EDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR NORTH CENTRAL PENOBSCOT COUNTY...

At 101 PM EDT, a severe thunderstorm was located near Shin Pond, or
12 miles northwest of Patten, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...  
Shin Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4608 6869 4614 6871 4616 6850 4608 6854
TIME...MOT...LOC 1701Z 264DEG 12KT 4613 6863 

HAIL...1.00IN
WIND...60MPH
 
$$

Foisy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:50 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 17, 9:50 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
950 AM EDT Mon Jul 17 2017

.SYNOPSIS...
A stationary front will remain across northwestern Maine today
and tonight. A cold front will approach later Wednesday then
cross the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
945 AM update...The forecast pretty much remains on track this
morning. Fog has dissipated over most of the area, with partly
to mostly sunny skies prevailing. Satellite imagery shows
convection already popping up over the North Woods. The latest
hi-res guidance indicates that the majority of the shower and
thunderstorm activity will occur along and north of a Houlton to
Dover-Foxcroft line. Have therefore made some slight
adjustments to PoPs to match the latest trends. Still expect
some strong storms will be possible, mainly over the Saint John
Valley, the Allagash region, and the North Woods. Note that the
last couple of HRRR runs is showing a decent line of convection
moving into our western areas early this evening. Will have to
watch this closely for trends, but went ahead and increased
PoPs a bit in these areas for late in the day. Otherwise the
forecast is in good shape and all other changes were minor.

Previous discussion...
South of the stationary front, a warm and humid air mass will
produce varying degrees of fog early this morning. The denser
fog will be in Hancock and Washington counties. Otherwise,
patchy fog will be found further north. The fog will burn off
early this morning. The coastal fog will retreat back over the
ocean, but return again this evening. With dew points in the low
to mid 60s and highs in the low to mid 80s, it will be somewhat
uncomfortable by Maine standards. An onshore flow will keep the
coast cooler in the upper 60s to 70s. In terms of convection,
the bulk of the action will be north and west of a line from
Dexter to Houlton and tend to retreat further north and west by
late afternoon as the upper flow backs ahead of a closed upper
low and the frontal boundary moves northwestward in response.
This cut-off upper low will slowly drift from southern Ontario
into southern Quebec later today while the Bermuda high actually
strengthens over the area from the southeast. These events will
create two outcomes. First, an increased southerly flow will
advect fog and stratus northward earlier than the previous night
and the stratus will reach all the way to northern Aroostook
County by late tonight. Second, evening convection will focus
towards the western border of the forecast area in a line from
Greenville and Moosehead Lake region north towards Clayton Lake.
Here, the stronger late afternoon storms will form with good
SBCAPE due to colder air aloft...due to proximity to the closed
upper low. These storms will also benefit from shear values that
are at least approaching lower end favorable readings. The
other concern there will be that the storms will be parallel to
the flow with Corfidi vectors suggesting training storms.

Otherwise, most of today's thunderstorms will be of the pulse
variety again with little shear for storm organization. Will
maintain the enhanced wording for continuity, but the most
appropriate place for the enhanced wording will be those far western
zones late this afternoon.

Due to the stratus covering most of the area and the warm, humid
air mass...will only go with low 60s for tonight's lows. The
coast will be cooler with lows in the upper 50s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
An upper level trof will cross the region Tuesday through early
Tuesday night. Expect a chance of showers Tuesday morning, with
a chance of showers/thunderstorms Tuesday afternoon into the
evening. With the trof exiting to the east and the loss of
diurnal heating, shower chances will then decrease overnight. A
surface trof should cross the region Wednesday along with an
approaching upper level disturbance. Will have a chance of
showers/thunderstorms across northern areas Wednesday, mostly
during the afternoon and evening with lesser chances Downeast.
With high dewpoint air over the cold waters of the Gulf of Maine
and light onshore winds expect areas of fog along the Downeast
coast particularly during the overnight and morning hours
Tuesday into Wednesday. The upper level disturbance will cross
the region Wednesday night with a chance of showers mostly
across northern areas. Temperatures will be at near normal, to
slightly above normal, levels Tuesday/Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A cold front will cross the region Thursday through early
Friday with a chance of showers/thunderstorms. An upper level
disturbance could cross the region later Friday keeping a chance
of showers/thunderstorms into the evening. Surface high pressure
will build across the region Saturday, though another upper
level disturbance could bring a slight chance of showers. Low
pressure should approach from the west later Sunday, though the
exact timing of the low is still uncertain. The low will bring
increasing shower chances or possibly a steadier rain. Near
normal, to slightly above normal, level temperatures are
expected Thursday with near normal level temperatures Friday
through Sunday.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Patchy fog will burn off early this morning. Fog
near the coast will burn off by mid-morning. The fog will return
towards the coast this evening and spread inland
overnight...reaching BGR and possibly up towards HUL. The fog
will be accompanied by IFR stratus that will move steadily
northward all night and reach CAR and FVE by later in the night.

The other concern for today and this evening will be
thunderstorms that will mostly affect terminals north and west
of a line from HUL towards BGR. Some locations such as GNR may
have heavy and prolonged storms late this afternoon.

SHORT TERM: Variable conditions could occur with any
showers/thunderstorms Tuesday through Friday, with the better
chances of thunderstorms during the afternoon and evening.
Variable conditions could also occur with any low clouds and
fog Tuesday into Thursday which will be most extensive
overnight into the early morning hours particularly along the
Downeast coast.

&&

.MARINE...
NEAR TERM: Fog will be widespread and dense at times through
tonight. Winds will be light and seas will be 3 feet or less in
a south to southeast swell.

SHORT TERM: Winds/seas will remain below small craft advisory
levels Tuesday through Wednesday night. Visibilities will be
reduced in fog Tuesday into Wednesday night. Could also have a
slight chance of showers Tuesday afternoon/Tuesday night, then
again Wednesday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hastings/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...Hastings/MCW/Norcross
Marine...Hastings/MCW/Norcross
Hazardous weather outlook, Jul 17, 3:54 AM EDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
354 AM EDT Mon Jul 17 2017

MEZ001>006-010-011-031-180800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
354 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

Strong afternoon thunderstorms may produce locally heavy rainfall,
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-032-180800-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
354 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Coastal DownEast
Maine...Eastern Maine and Interior DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-180800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
354 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 17, 12:32 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Caribou ME
1232 PM EDT MON JUL 17 2017

MEZ005-006-171715-
Southeast Aroostook-Northern Penobscot-
1232 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PENOBSCOT
COUNTY...

At 1229 PM EDT, a strong thunderstorm was located near the south
end of Grand Lake Matagamon, moving east at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

This storm will be near...
  Shin Pond around 1250 PM EDT.

Other locations impacted by this storm include Moro Plantation,
Hersey and Crystal.

If you are on or near any lake in this area, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4605 6879 4616 6881 4618 6833 4602 6835
TIME...MOT...LOC 1629Z 265DEG 23KT 4610 6876

Foisy

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:32 PM EDTSpecial Weather StatementCARPiscataquis43 min
Jul 17, 2:14 PM EDTSpecial Weather StatementCARPiscataquis46 min
Jul 17, 3:17 PM EDTSpecial Weather StatementCARPiscataquis28 min
Jul 17, 4:05 PM EDTSpecial Weather StatementCARSomerset85 min
Jul 17, 4:55 PM EDTSpecial Weather StatementCAR35 min
Jul 17, 5:20 PM EDTSpecial Weather StatementCAR25 min
Jul 17, 5:23 PM EDTAreal Flood AdvisoryCARPiscataquis6 hr
Jul 17, 7:54 PM EDTSpecial Weather StatementCARSomerset51 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.